Medical questions & health advice by board certified doctors
"I finished my last dose of metronidazole 24 hours ago, can I drink a couple of beers now?"
The medication was for prevention and I was on it for 3 days 6 pills total
As you were probably told by your doctor, drinking alcohol along with the use of metronidazole can produce kind of a nasty reaction. The reason for this is not known completely, but we think that the reaction that happens when people drink alcohol while taking this antibiotic is similar to the reaction that occurs when people take disulfiram. Disulfiram was a medication that is used to prevent alcohol abuse. What does this it inhibits an enzyme that is involved in alcohol metabolism and causes the accumulation of a molecule that results in symptoms of nausea and sometimes abdominal pain. Because these symptoms occur, people are less likely to consume alcohol because they know what the consequences would be. It is similar with metronidazole. We generally recommend that people take this antibiotics about three times a day which means that it certainly doesn't last that long body. However, the general teaching is that people should wait 48 hours after the last dose of antibiotic to have their first drink. I would suggest that you schedule an appointment with her primary care physician. The tool you can discuss this issue and decide when you are likely to be able to consume alcohol symptom-free. Keep in mind that it is not a life-threatening problem that you are facing, it is just the possibility of feeling sick.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.